The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Celexa Rash? Just got back from Emergency Room

So I have been doing pretty good on Celexa for about a month, starting at 5mg, then 10mg, then 15mg. My target dose was 20mg. I have been less dizzy, less spinning, better overall balance, pretty good mood.

Today I took 15mg and then took another 5mg at 3pm. I laid down for a nap and when I woke up at 6pm, I had a bright red rash on my inner thighs, armpits, and inner wrists. It was a symmetrical rash. The drug insert said to seek immediate medical attention if you get a rash. So I went to the ER. They said it was likely a drug reaction, with an off chance that it was something I ate (I did have seafood last night, but so did my wife). They gave me Benedryl and Pepcid (apparently it has anti itch properties).

As far as side effects from the Celexa, I had some initial headaches, nausea, and anxiety, but that all passed after two weeks. I also got delayed ejaculation which continues to be a problem, but one that I would tolerate to get over this condition. I lost 5 pounds in the month.

When will this end? I got the initial attack 14 months ago, then I went to doctor after doctor, till I got to the Mayo Clinic, who have me the Celexa.

The ER said that I cannot quit the Celexa cold turkey, I need to cut my dose in half. What a nightmare.

So frustrating. I needed to vent!

Longshort – don’t freak out dude. Emma had the same thing happen on Celexa and it went away never to return. You might want to PM her and ask her what happened. She’s still on Celexa 40 mg and has reasonably good migraine control.

Cheers … Scott 8)

Was this your first day at 20 mg? It sounded like you’ve been increasing by 5 mg, and you just added the extra 5 to bring you to 20 for the first time. If that’s correct, then maybe it’s true that 20 is a threshold for you - that your body can tolerate lower doses but not 20 mg. Did you PM Emma? It might be good to compare notes. It wouldn’t hurt to call the prescribing doc either.

Take care, and keep us posted.

that is great to hear though that it has been helping before the rash! less dizzies and spinning is awesome. don’t forget how you were feeling before you started the celexa, i’m sure you are in much better shape. i maybe following in your footsteps soon…

Update: The rash is gone now, it took 48 hours to fully subside. I was on Celexa generic. The docs are not sure whether the rash was caused by the active ingredient, or whether it was the fillers. But since Celexa was working, they have advised me to switch to Lexapro which has the same active ingredient. This will tell us whether the rash was a reaction to the active ingredient or to the fillers. If I still get a rash on Lexapro, I am supposed to switch to Effexor.

This sounds like a plan.

Please: no jokes about doing anything ‘rash.’

— Begin quote from "longshort"

Update: The rash is gone now, it took 48 hours to fully subside. I was on Celexa generic. The docs are not sure whether the rash was caused by the active ingredient, or whether it was the fillers. But since Celexa was working, they have advised me to switch to Lexapro which has the same active ingredient. This will tell us whether the rash was a reaction to the active ingredient or to the fillers. If I still get a rash on Lexapro, I am supposed to switch to Effexor.

This sounds like a plan.

Please: no jokes about doing anything ‘rash.’

— End quote

I hope things go well with the Lexapro, I was thinking of asking my doc about trying this again for anxiety/depression…in hopes it would either help MAV also…or not make it worse at least. I had bad diarrhea on the Celexa generic…to the point I was afraid of leaving my house :oops: It was that bad. So I had to stop. What dose of Lexapro will you be starting on/working up to?

Hi
For the record, Lexapro is very similar to Celexa. It was explained like this. Picture a pair of gloves…that is Celexa…one of the gloves is thought to not do much but cause side effects, and the other glove is doing the good work. So they remove one of the gloves and call is Lexapro.
My doctors have said that it is more potent than Celexa by at least 2X and more likely 4X as strong. SO when I was taking 5mg, it was = to 20mg of Celexa. What’s confusing is when doctors tout Celexa a great migraine prevntative but not Lexapro…or when somene can tolerate Celexa quite well, but not Lexapro…so confusing!! As much as I learn about this stuff, it just reminds me that there are no constants…except maybe that this is constantly frustrating!! :lol:

Kelley

I’m starting 5mg today, will stay there for about a week, then go up slowly.

Dear God, please let me have one week of peace where I am not dealing with a hospital, a doctor, or an insurance company.

Amen.

Good luck with Lexapro! I’m switching to Lexapro myself–started six days ago. Switching from Prozac to Lexapro and so far so good, but I do feel increased dizziness after taking 5 mg of Lexapro. I know it will settle down though, so I’m just riding it out :slight_smile:

I did fine on Lexapro, but the withdrawal was AWFUL!! Just keep that in mind whenever you get off- take it slow, really low and slow!

If i was on celexa for about 6 years, is it possible to develop an allergy to it now? Everytime i take it now i get an itchy rash on my body in different places.

I think this is a risk with at least some antidepressants. My friend gets hives with Effexor (although that’s an SNRI).

Yep. @dizzy3 developed hives on Venlafaxine after some months. I know initially she changed from capsules to tablets in an effort to stop it. Not sure if that worked but I’m sure she will confirm. Side effects can start up at any stage not just on initiation. Sometimes its worth changing medication format as could be allergic reaction to the capsule casing or pill filler rather than to the drug itself. I was told this by the endoscopy consultant. Capsules cause me GERD. Any and, probably every capsule will. Just my experience if it is any help.

yeah! I developed rashes/hives to effexor capsule ER after 8 months or so. I changed to the tablet ER and the rash went away in two days! I eventually weaned off effexor totally because of weight gained and extreme sweating. I am only taking magnesium occasionally and omega 3 and doing pretty decent.

2 Likes